Alert archive / Missouri / Flash Flood Watches in 2008

Flash Flood Watch 4, NWS Kansas City, MO

June 2, 2008Bates County, Cass County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flash flood watch at Jun 2, 2008, 9:54 AM CDT for Bates County, Cass County, Missouri; Linn County, Miami County, Kansas. It took effect at Jun 2, 2008, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2008, 9:54 AM CDT (14:54 UTC)
In effect from
Jun 2, 2008, 10:00 AM CDT
Expired
Jun 2, 2008, 3:32 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 9:46 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 2, 9:46 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 AM CDT MON JUN 2 2008

.UPDATE...

...MESOSCALE DISCUSSION...

RECENT RADAR TRENDS SHOW A RAPID UPSWING IN CONVECTION ACROSS
EASTERN KANSAS WITH AN ARCING LINE OF ELEVATED SUPERCELLS TRACKING
ALONG THE NORTHERN EDGE OF THE GREAT PLAINS CAP. THIS MESOSCALE
CONVECTIVE COMPLEX IS BEING FED BY A MODEST 30 KNOT LOW LEVEL
JET...AND DEEP LAYER SHEAR REMAINS MORE THAN SUPPORTIVE OF
SUPERCELLS. 12Z KTOP SOUNDING SHOWED NEAR DRY ADIABATIC LAPSE RATES
IN THE 750-500MB LAYER COINCIDING WITH THE HAIL GROWTH REGION.
THUS...THE PRIMARY THREAT WITH THIS ACTIVITY WILL REMAIN LARGE AND
DESTRUCTIVE HAIL...WITH THE CAPABILITY FOR STONES LARGER THAN
BASEBALL SIZE.

IN ADDITION...AS THE INFLOW AIRMASS TO THE SOUTH OF THIS ACTIVITY
CONTINUES TO DESTABILIZE QUICKLY DUE TO STRONG INSOLATION AND INFLUX
OF NEAR 70F DEWPOINTS...THIS ACTIVITY MAY BECOME ROOTED IN THE
BOUNDARY LAYER OVER THE NEXT COUPLE OF HOURS /IF NOT SOONER/. GIVEN
THE IMPRESSIVE LOW LEVEL SHEAR AVAILABLE...THIS MAY RESULT IN AN
ADDITIONAL DAMAGING WIND AND ISOLATED TORNADO THREAT.

STORM MOTION WILL BE LARGELY DICTATED BY THE NATURE OF THE
STORMS...AS WELL AS ANY MODIFICATION OF THE INSTABILITY GRADIENT.
SUPERCELLS WILL TEND TO TRACK TOWARD THE SOUTHEAST...WITH
NON-ROTATING STORMS AND LEFT SPLITS GENERALLY OFFERING AN EAST OR
EAST-NORTHEAST MOTION.

PRIMARY THREAT AREA /GENERALLY AFTER 16Z/ WILL BE FOCUSED ALONG THE
SOUTHERN END OF THE KC METRO AND POINTS SOUTHWARD. IN ADDITION TO
THE VARIOUS AFOREMENTIONED SEVERE WEATHER THREATS...TRAINING HP
SUPERCELLS ALONG THERE CURRENT TRACK COULD EASILY PRODUCE 2-4 INCHES
OF RAIN IN VERY SHORT ORDER RESULTING IN FLASH FLOODING.

BOOKBINDER

&&

.PREV DISCUSSION...

/324 AM CDT MON JUN 2 2008/
FORECAST REMAINS VERY DIFFICULT FOR THE NEXT 24 HOURS...WITH MODEL
DISCONTINUITY ADDING TO THE COMPLEXITY. THETA-E AXIS THAT HAS
PLAGUED PARTS OF THE REGION THE PAST FEW DAYS IS ONCE AGAIN ACTIVE
TONIGHT...AS LLJ IMPINGING ON THIS BOUNDARY IS SPARKING CONVECTION
ACROSS SOUTHERN MISSOURI. IN ADDITION...SECONDARY BRANCH OF
LLJ...POINTED INTO THE NORTHERN PLAINS...IS SUSTAINING A SMALL MCS
ATTM ACROSS NE/SD AS WELL AS WEAK ISENTROPIC LIFT ALONG THE MO
RIVER. LOCALLY...PRIMARY FOCUS TODAY WILL BE ON THIS BOUNDARY AND
ASSOCIATED CONVECTIVE CHANCES THAT COME WITH IT TODAY AND TONIGHT.

MODELS ARE IN MODEST AGREEMENT THIS MORNING IN FINALLY BEGINNING TO
LIFT THIS BOUNDARY NORTHWARD AFTER 09Z AS LLJ BEGINS TO VEER
SLIGHTLY. ADDITIONALLY...WEAK SHORTWAVE BEGINNING TO LIFT OUT OF THE
LOCAL REGION EVIDENT BY LARGE TROPICAL PLUME OF MOISTURE STREAMING
NORTHWARD. IN RETURN...MODEST ISENTROPIC LIFT WILL AID IN THE
DEVELOPMENT OF ELEVATED CONVECTION ALONG THIS BOUNDARY LIKELY AFTER
12Z AND MAYBE CLOSER TO 15-18Z. MUCAPE VALUES INITIALLY ARE VERY
WEAK AS CONVECTION DEVELOPS. HOWEVER DUE TO THE SLIGHTLY SLOWER
PROGRESSION OF THIS BOUNDARY...ADVECTION OF SLIGHTLY MORE UNSTABLE
AIRMASS ALOFT WILL ALLOW MUCAPE VALUES TO JUMP TO 2000 J/KG BY LATE
MORNING/EARLY AFTERNOON. WITH AID OF MID LVL VORT MAX...CONDITIONS
MAY BE CONDUCIVE FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS
WITH LARGE HAIL AND/OR DAMAGING WINDS POSSIBLE. ANOTHER POTENTIAL
CONCERN WILL BE SFC WARM FRONT LIFTING NORTHWARD IN THE AFTERNOON.
IF CONVECTION CAN INTERACT WITH THIS BOUNDARY...TORNADIC THREAT MAY
BE POSSIBLE.

QUESTIONS REALLY BEGIN TO ARISE AS TO THE EVOLUTION OF THE LATE
AFTERNOON AND EVENING HOURS...AS MODELS ARE STILL STRUGGLING WITH
HOW TO RESOLVE THESE WEAK VORT MAXES IN A MESSY FLOW PATTERN.
HOWEVER...POTENTIAL EXISTS FOR ONE OR MORE MCS TO DEVELOP ACROSS THE
NORTHERN PLAINS IN AN AREA OF HIGHER INSTABILITY AND BETTER SYNOPTIC
LIFT. REDEVELOPMENT WOULD LIKELY FORM ALONG THE MO RIVER VALLEY WITH
CORFIDI VECTORS PROPAGATING CONVECTION ALONG WARM FRONT LIKELY
RESIDING ACROSS NORTHERN MISSOURI AND EDGE OF QUICKLY INCREASING
EML. AS THE CAP INCREASES FROM THE SOUTHWEST...CONVECTION WHICH MAY
DEVELOP COULD QUICKLY BE SHOVED NORTHWARD AFTER MIDNIGHT. HAVE TRIED
TO CONCENTRATE HIGHEST POPS ALONG THE MO/IA BORDER...WITH ONLY LOW
CHANCE POPS DOWN TO I-70. SEVERE POTENTIAL MAY EXIST THROUGH THE
OVERNIGHT HOURS...ESPECIALLY IN AREAS OF EXTREME NORTHERN MISSOURI.
HEAVY RAIN MAY ALSO BE A POSSIBILITY...BUT WITH LOW CONFIDENCE ON
WHERE BOUNDARIES ARE GOING TO REMAIN...WILL NOT ISSUE FLASH FLOOD
WATCH RIGHT NOW AND ALLOW NEXT SHIFT TO REEVALUATE ONCE INITIAL
CONVECTION CAN DEVELOP THIS MORNING.

BY TUESDAY...SFC LOW SHOULD PUSH EASTWARD TOWARDS THE REGION WITH A
FRONTAL BOUNDARY BISECTING THE CWA. NAM/GFS SOUNDINGS CONTINUE TO
SHOW A VERY STOUT CAP FOR MUCH OF THE DAYTIME HOURS. I QUESTION JUST
HOW FAST MODEL GUIDANCE IS BREAKING THE CAP TUESDAY AFTERNOON.
DESPITE THE POSSIBLE PRESENCE OF A WEAK MID-LVL SHORTWAVE...RAPID
LOW-LVL COOLING MAY BE SLIGHTLY OVERDONE ATTM. HOWEVER...POTENTIAL
DOES EXIST FOR SCATTERED STRONG TO SEVERE CONVECTION AS SUFFICIENT
INSTABILITY AND SHEAR WILL BE IN PLACE. PRIMARY TIME OF CONCERN
WOULD BE AFTER 21Z AND LIKELY CLOSER TO 00Z WHEN BEST LOW-LVL
COOLING IS REALIZED.

THEN FOCUS TURNS TO NEXT DEEP UPR TROUGH THAT IS EXPECTED TO DEVELOP
ACROSS THE WESTERN CONUS BY WEDNESDAY.  WEDNESDAY WILL LIKELY BE A
VERY WARM...HUMID AND WINDY DAY...AS WE WILL REMAIN CAPPED
THROUGHOUT. DID GO AHEAD AND LOWER POPS THROUGHOUT WED/WED NIGHT.
SIMILAR SITUATION ARRIVES ON THURSDAY WITH CAPPING PREVAILING
THROUGH MUCH OF THE DAYTIME HOURS. HAVE FOCUSED BETTER CHANCES OF
PRECIP TOWARDS THE EVENING HOURS AND MORE THAN LIKELY LATER SHIFTS
MAY NEED TO FOCUS POPS EVEN HIGHER IN THE THURSDAY NIGHT TIME FRAME.
SEVERE THREAT SEEMS VERY PLAUSIBLE AND WILL CONTINUE TO HIGHLIGHT IN
THE HWO. WITH FRONT LINGERING TO THE WEST...ONLY CLOUD COVER WILL
LIMIT OUR TEMPERATURES ON THURSDAY WHICH COULD APPROACH 90 DEGREES
IN MOST AREAS.

31

&&

.AVIATION...

SCATTERED SHOWERS EXPECTED AT THE TAF SITES THIS MORNING.
INSTABILITY AND FORCING MAXIMIZED BY LATE MORNING AND EARLY
AFTERNOON...SO HAVE INCLUDED TEMPO GROUP FOR SCATTERED
THUNDERSTORMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE TAF
PERIOD.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 2, 5:58 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT MON JUN 2 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
558 AM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHERN KANSAS AND
SOUTH CENTRAL NEBRASKA WILL PUSH INTO NORTHEASTERN KANSAS AND
NORTHERN MISSOURI BY MID MORNING. SMALL HAIL...GUSTY WINDS AND
LOCALIZED HEAVY RAIN MAY BE POSSIBLE WITH THIS ACTIVITY.

AN ADDITIONAL CHANCE FOR SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL PERSIST THROUGHOUT THE LATE MORNING AND AFTERNOON
HOURS OVER MUCH OF THE OUTLOOK AREA...AND THROUGH MONDAY NIGHT ACROSS
MAINLY NORTHERN MISSOURI. ALTHOUGH THE PRIMARY THREATS ARE LARGE HAIL
AND DAMAGING WINDS MONDAY AFTERNOON AND MONDAY NIGHT...AN ISOLATED
TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS.
LOCALLY HEAVY RAINFALL MAY BE POSSIBLE ACROSS PORTIONS OF NORTHERN
MISSOURI OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE UPCOMING
WEEK...WITH THUNDERSTORM CHANCES NEARLY EVERY DAY. THERE WILL BE A
SLIGHT CHANCE OF SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTH CENTRAL MISSOURI AS A STALLED BOUNDARY
REMAINS IN THE AREA. HOWEVER...UNCERTAINTY REMAINS AS TO THE LOCATION
OF THIS BOUNDARY AND WHETHER A LARGE LAYER OF WARM AIR ALOFT CAN SUPPRESS
THIS POSSIBLE THUNDERSTORM DEVELOPMENT.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING ACROSS THE REGION...WITH AN INCREASED POTENTIAL FOR
SEVERE WEATHER THURSDAY NIGHT. UNCERTAINTY STILL REMAINS AS TO THE
EXACT LOCATIONS AND TIMING OF SEVERE WEATHER...THEREFORE EMERGENCY
MANAGERS AND ALL OTHER INTERESTED PARTIES ARE URGED TO CONTINUE TO
MONITOR FOR THE LATEST FORECAST UPDATES.

GIVEN THE POTENTIAL FOR REPEATED EPISODES OF THUNDERSTORMS WITH HEAVY
RAINFALL THIS WEEK...FLOODING OF RIVERS AND STREAMS MAY BECOME A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING ACROSS THE ENTIRE
OUTLOOK AREA...AND THROUGH THE OVERNIGHT HOURS IN NORTHERN MISSOURI.

DUX

In the hours before

Special weather statement, Jun 2, 9:47 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 AM CDT MON JUN 2 2008

KSZ103>105-MOZ028-021600-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
947 AM CDT MON JUN 2 2008

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHERN JOHNSON...
SOUTHERN PLATTE AND WYANDOTTE COUNTIES UNTIL 1100 AM CDT...

AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 48 MILES SOUTHWEST
OF MUSCOTAH TO 34 MILES SOUTHWEST OF MUSCOTAH TO 34 MILES SOUTHWEST
OF TONGANOXIE...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE NEAR...
  LINWOOD BY 1035 AM CDT.
  TONGANOXIE AND DE SOTO BY 1040 AM CDT.
  OLATHE AND BONNER SPRINGS BY 1050 AM CDT.
  EDWARDSVILLE...BASEHOR AND LAKE QUIVIRA BY 1055 AM CDT.
  EASTON...SHAWNEE...LANSING AND LEAVENWORTH BY 1100 AM CDT.

THE TOWNS OF RENO...CLEARVIEW CITY...JARBALO...MONTICELLO...ZARAH...
LAKE OF THE FOREST...LACKMANS...HOLLIDAY...FAIRMOUNT AND PIPER ARE
ALSO IN THE PATH OF THESE STORMS.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:38 PM CDTRiver Flood WarningEAXCooper, Howard25 hr
Jun 2, 11:16 AM CDTSevere Thunderstorm WarningEAXBates44 min
Jun 2, 12:00 PM CDTSevere Thunderstorm WarningEAXBates45 min
Jun 2, 12:02 PM CDTFlash Flood WarningEAXBates, Cass6 hr
Jun 2, 12:36 PM CDTWind AdvisoryEAXBates, Cass, Clay, Jackson, Platte20 min
Jun 2, 12:42 PM CDTSevere Thunderstorm WarningEAXBates, Cass48 min
Jun 2, 12:56 PM CDTHigh Wind WarningEAXBates, Cass, Clay, Jackson3 hr
Jun 2, 1:21 PM CDTSevere Thunderstorm WarningEAXBates, Henry39 min
Jun 2, 10:31 AM CDTSevere Thunderstorm WarningEAXLinn44 min
Jun 2, 11:13 AM CDTSevere Thunderstorm WarningEAXLinn, Miami47 min
Jun 2, 11:29 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte46 min
Jun 2, 12:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami53 min
Jun 2, 6:05 PM CDTAreal Flood WarningEAXJohnson, Miami3 hr

Nearby

Flash Flood Watches in Missouri, 2008Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.